Alert archive / Louisiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 98, NWS Lake Charles, LA

August 5, 2006Jefferson Davis Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 5, 2006, 5:49 PM CDT for Jefferson Davis Parish, Louisiana. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2006, 5:49 PM CDT (22:49 UTC)
Expired
Aug 5, 2006, 6:45 PM CDT
In force
56 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Jefferson Davis Parish, LA

The radar

The Lake Charles radar (KLCH), 51 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:05 PM CDTTSTM WND DMGWelsh, LATREE BLOWN DOWN ONTO POWER LINES IN WELSH. REPORTED BY JEFFERSON DAVIS PARISH SHERIFF OFFICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2006-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2006-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3051 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 052249
SVRLCH
LAC053-052345-
/O.NEW.KLCH.SV.W.0098.060805T2249Z-060805T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
549 PM CDT SAT AUG 5 2006

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON DAVIS PARISH IN SOUTHWEST LOUISIANA

* UNTIL 645 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  MERMENTAU...AND MOVING WEST AT 20 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
   JENNINGS BY 605 PM CDT
   ROANOKE BY 615 PM CDT
   WELSH BY 625 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3012 9284 3036 9296 3028 9263 3022 9262
      3021 9259 3019 9259 3017 9262 3016 9261
      3015 9263 3010 9262 3008 9268

$$

JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:01 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 5, 3:01 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
301 PM CDT SAT AUG 5 2006

.SYNOPSIS...A BROAD AND MOIST UPPER LEVERL LOW THAT NOW COVERS THE
EASTERN HALF OF THE GULF AND WITH THE LEADING EDGE OF THE TROPICAL
MOISTURE PLUME INTO SOUTHWEST LOUISIANA WILL CONTINUE TO PROGRESS WESTWARD.
SHOWERS AND THUNDERSTORMS WILL INCREASE FROM THE EAST TONIGHT
THROUGH SUNDAY WITH THE RAIN TAPERING OFF DURING MONDAY AS THE LOW/INVERTED
UPPER TROF MOVES TO THE WEST INTO SOUTH TEXAS.

TWO TO FOUR INCHES OF RAIN ARE POSSIBLE FROM THIS RAIN EVENT
BEFORE LATE MONDAY. RAIN COOLED AIR SHOULD HELP HOLD AFTERNOON TEMPERATURES
DOWN IN THE 80S ACROSS THE LOWER TIER WHERE THE RAIN WILL CONCENTRATE
CLOSER TO THE COAST ON SUNDAY AND FOR NEARLY THE ENTIRE AREA ON MONDAY.

A REBUILDING HIGH PRESSURE RIDGE WILL BRING A RETURN OF THE HOT
AND DUSTYS BEGINNING ON TUESDAY WITH MINIMAL PRECIP CHANCES AND
ABOVE NORMAL TEMPS.

TROPICAL DEPRESSION CHRIS BROKE APART IN THE MOUNTAINS OF CUBA
LAST NIGHT, SO ADVISORIES ON CHRIS HAVE BEEN DISCONTINUED. THE
REMNANTS OF CHRIS COULD STILL MOVE OUT OVER THE GULF NEXT WEEK,
HOWEVER REDEVELOPMENT IS NOT EXPECTED AS THE SYSTEM SHOWS NO SIGNS
OF REGENERATION.

&&

.DISCUSSION...RADARS ARE SHOWING SCATTERED THUNDERSTORMS MOVING
INTO THE EASTERN PORTIONS OF THE FORECAST AREA AND INCREASING OUT
OVER THE COASTAL WATERS IN ADVANCE OF THE UPPER LOW. GFS GUIDANCE
LOOKS REASONABLE ON BRINGING IN A GOOD CHANCE OF TSTMS TONIGHT.
SHORT WAVE ENERGY SHOULD HELP ASSIST PRECIP IN THE LFT AREA
TONIGHT AND FORECAST SOUNDINGS SHOWING PWATS OVER 2 INCHES AND
K-INDICES EXCEEDING 30 TONIGHT AND MONDAY.

WILL RAISE THE ANTE ON THE GFS MOS ON MONDAY DUE TO THE
AFOREMENTIONED MOISTURE AND INSTABILITY AS WELL AS THETA RIDGING
AT H7 AND EASTERLY CONVERGENT SURFACE FLOW. WILL NEED TO MONITOR
RAIN GUAGES AND RADAR ESTIMATES WITH AN EYE TOWARDS A POSSIBLE FFA
(FLOOD WATCH), BUT STILL A LITTLE EARLY FOR NOW. TEMPS SHOULD
TREND ABOVE GUIDANCE LOWS AND BELOW MOS HIGHS TONIGHT THRU MONDAY
DUE THE SMOTHERING MOISTURE AND RAIN COOLING.

&&

.AVIATION...NOT LOOKING TOO STERLING. MVFR CIGS WILL BE THE RULE
ON SUNDAY WITH IFR VIS DUE TO HEAVY DOWNPOURS. PREDOMINANT RAIN ON
SUNDAY WITH THUNDERSTORMS.

&&

.MARINE...FRESHENING EASTERLY WINDS EARLY NEXT WEEK MAY BRING
TIDES UP. OTHERWISE SCATTERED TO NUMEROUS THUNDERSTORMS TONIGHT
INTO MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  78  84  78  86 /  50  80  30  50
KBPT  76  86  77  85 /  50  80  40  60
KAEX  75  90  77  90 /  40  50  20  30
KLFT  74  87  78  88 /  40  70  30  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&

11
Hazardous weather outlook, Aug 5, 6:15 AM CDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
615 AM CDT SAT AUG 5 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-061115-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
615 AM CDT SAT AUG 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY
OVER MAINLY EASTERN PARTS OF THE OUTLOOK AREA...SOUTH CENTRAL
LOUISIANA. INITIAL DEVELOPMENT IS ANTICIPATED TO OCCUR SHORTLY
AFTER THE NOON HOUR...WITH COVERAGE INCREASING THROUGH THE
AFTERNOON AND INTO THE EVENING HOURS. THESE THUNDERSTORMS WILL
MOVE GENERALLY WESTWARD...AND MAY REMAIN ACTIVE LONG ENOUGH TO
SPREAD INTO PARTS OF SOUTHWEST LOUISIANA AND SOUTHEAST TEXAS
DURING THE LATE EVENING AND OVERNIGHTS HOURS.

AT THIS TIME...THE PROBABILITY OF SEVERE WEATHER IS LOW...THOUGH
AN ISOLATED SEVERE THUNDERSTORM PRODUCING LARGE HAIL OR DAMAGING
WINDS CANNOT BE COMPLETELY RULED OUT. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ON SUNDAY.
ONCE AGAIN...THE PROBABILITY OF SEVERE THUNDERSTORMS IS QUITE
LOW...AND SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

13

In the hours before

Special weather statement, Aug 5, 12:43 PM CDT, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1243 PM CDT SAT AUG 5 2006

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-060200-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...MARKSVILLE...
DERIDDER...OAKDALE...VILLE PLATTE...OPELOUSAS...LAKE CHARLES...
JENNINGS...CROWLEY...LAFAYETTE...ST. MARTINVILLE...CAMERON...
ABBEVILLE...NEW IBERIA...MORGAN CITY...WOODVILLE...JASPER...
NEWTON...LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE
1243 PM CDT SAT AUG 5 2006

...WET CONDITIONS INTO MONDAY...

A BROAD TROUGH OF LOW PRESSURE IN THE EASTERLIES WILL MOVE ACROSS
THE NORTHERN GULF FROM THE WATERS OFF THE LOUISIANA DELTA OVER THE
NEXT SEVERAL DAYS. THIS WILL RESULT IN WETTER THAN NORMAL
CONDITIONS FROM SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
MAINLY DURING THE AFTERNOON AND EVENING HOURS INTO MONDAY.

IN ADDITION, ADVISORIES HAVE BEEN DISCONTINUED ON TROPICAL DEPRESSION
CHRIS WHICH BROKE UP OVER THE MOUNTAINS OF CUBA FRIDAY NIGHT.
REMNANTS FROM THE CIRCULATION OF CHRIS WILL EMERGE INTO THE
SOUTHEASTERN GULF, HOWEVER FURTHER DEVELOPMENT IS NOT EXPECTED.

SWEENEY
Special weather statement, Aug 5, 4:47 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
447 PM CDT SAT AUG 5 2006

LAZ043-044-052-052230-
ACADIA-LAFAYETTE-VERMILION-
447 PM CDT SAT AUG 5 2006

...STORMS WITH EXCESSIVE LIGHTNING OVER LAFAYETTE PARISH...
SOUTHEASTERN ACADIA PARISH...NORTHERN VERMILION PARISH...

AT 441 PM CDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION
EQUIPMENT INDICATED A STORM WITH EXCESSIVE LIGHTNING OVER
DUSON...MOVING SOUTHWEST AT 10 MPH.

THE LIGHTNING STORM WILL BE NEAR...
KAPLAN BY 530 PM CDT.

IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR ENCLOSED
AUTOMOBILE. TREES AND OPEN SHELTERS FOUND ON A BEACH OR GOLF COURSE
OFFER NO PROTECTION.
Local storm report, Aug 5, 5:19 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
519 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             7 N EUNICE              30.59N 92.42W
08/05/2006  E0.75 INCH       EVANGELINE         LA   PUBLIC

            PENNY SIZE HAIL REPORTED BETWEEN EUNICE AND MAMOU

&&

SHAMBURGER
Local storm report, Aug 5, 5:29 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
529 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             2 E MORSE               30.12N 92.46W
08/05/2006  E0.75 INCH       ACADIA             LA   PUBLIC

            PENNY SIZE HAIL REPORTED BY BLUE WATER COMPANY. ALSO VERY
            HIGH WINDS OF UNKNOWN SPEED.

&&

SHAMBURGER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:56 PM CDTSpecial Marine WarningLCH64 min
Aug 5, 5:01 PM CDTSevere Thunderstorm WarningLCHAcadia59 min
Aug 5, 5:09 PM CDTSevere Thunderstorm WarningLCHEvangeline51 min
Aug 5, 5:18 PM CDTSevere Thunderstorm WarningLCHAcadia, Vermilion57 min
Aug 5, 6:17 PM CDTSevere Thunderstorm WarningLCHCalcasieu58 min
Aug 5, 6:42 PM CDTSevere Thunderstorm WarningLCHRapides63 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.